Alert archive / Michigan / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 63, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Sep 10, 2002, 4:43 PM EDT for Ingham County, Michigan. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 10, 2002, 4:43 PM EDT (20:43 UTC)
- Expired
- Sep 10, 2002, 5:15 PM EDT
- In force
- 32 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Ingham County, MI
The radar
The Detroit radar (KDTX), 63 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 10, 5:00 PM EDT | Thunderstorm Wind 50 E | Fowlerville, MI | Spotters reported that several large trees were blown down in thunderstorm winds. |
| Sep 10, 5:15 PM EDT | Thunderstorm Wind 50 E | Howell, MI | Livington County Central Dispatch reported that several large trees were blown down in thunderstorm winds. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.7 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 512 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 1163 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- -23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
380 WUUS53 KGRR 102043 SVRGRR MIC065-102115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 443 PM EDT TUE SEP 10 2002 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... INGHAM COUNTY IN SOUTH CENTRAL MICHIGAN * UNTIL 515 PM EDT * AT 440 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER MASON...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BUNKER HILL AROUND 450 PM EDT DANSVILLE AROUND 455 PM EDT STOCKBRIDGE AROUND 500 PM EDT LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. LAT...LON 4269 8447 4251 8453 4237 8387 4259 8379 MJS RG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 3:33 PM EDT, 1 hour 10 minutes earlier.
Area forecast discussion, Sep 10, 3:33 PM EDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 333 PM EDT TUE SEP 10 2002 THE 12Z AVN INITIALIZED BETTER THAN THE OTHER MODELS...ESPECIALLY WITH THE 850 MB TEMPERATURES. IT ALSO SEEMS MORE REASONABLE IN HOLDING ONTO THE STRENGTH OF THE SHORTWAVE TRACKING THROUGH THE GREAT LAKES REGION THIS EVENING. WILL BE GENERALLY GOING WITH THE AVN SOLUTION. THE MAIN WEATHER CONCERNS WITH THIS FORECAST DEAL WITH THE SEVERE WEATHER THREAT THIS EVENING...WINDS OVER LAKE MICHIGAN TONIGHT AND TEMPERATURES THROUGH THE PERIOD. VERY UNSTABLE ACROSS THE REGION AT THIS TIME. VALUES ARE LOWER THAN MINUS 6 ACROSS MUCH OF THE AREA. LITTLE IN THE WAY OF A CAP AROUND. ONE BOUNDARY IS PUSHING SLOWLY SOUTHEAST FROM NEAR CLARE...SOUTHWESTWARD TO NEAR MUSKEGON. THE STORMS NEAR HARRISON HAVE BEEN INCREASING AND DEVELOPING SLOWLY SOUTHWESTWARD ALONG THIS BOUNDARY. AM EXPECTING THE STORMS TO CONTINUE TO INCREASE ALONG THIS BOUNDARY...AS IT PUSHES SOUTHEASTWARD THROUGH THE REGION. THE STORM PREDICTION CENTER IS MONITORING THE REGION SOUTH AND EAST OF THIS LINE FOR A POSSIBLE WATCH. WILL MAINTAIN THE CHANCE OF AN EVENING SHOWER OR THUNDERSTORM FOR ALL ZONES. THE FRONT SHOULD PUSH SOUTHEAST OF JXN BY MIDNIGHT. STRONG NORTHERLY GRADIENT MOVES IN. LOOKING AT LAKE SUPERIOR BUOYS...WINDS HAVE BEEN GUSTING INTO THE MID 30S WITH COLD AIR ADVECTION. AM EXPECTING SOME LARGER WAVES TO DEVELOP OVER THE NEARSHORE WATERS ON NORTHERLY WINDS GUSTING TO NEAR 30 KNOTS. MUCH COOLER AND DRIER AIR MOVES IN FOR THE REMAINDER OF THE PERIOD. TEMPERATURES WILL FALL TO MORE SEASONABLE LEVELS. NOTICED THE ETA ACTUALLY DRIES THE SURFACE DEWPOINTS INTO THE 30S SOUTH OF JXN FOR THU NIGHT. WILL GO LOWER THAN MOS NUMBERS FOR THU NIGHT... OTHERWISE THE VALUES LOOK FAIRLY GOOD. MJS EXTENDED FORECAST DISCUSSION... MEDIUM RANGE MODELS ALL INDICATE THAT AN AMPLIFYING SHORTWAVE TROUGH WILL SWING INTO THE GREAT LAKES REGION OVER THE WEEKEND. MRF AND ECMWF DIFFER A BIT ON THE TIMING OF THE PASSAGE OF THE UPPER LEVEL TROUGH. AVN ENSEMBLES ALSO INDICATE SOME SPREAD WITH RESPECT TO TIMING AND OVERALL PREFER A LITTLE SLOWER TIMING GIVING THE AMPLIFYING NATURE OF THE TROUGH. SHOULD HAVE GOOD MOISTURE RETURN AHEAD OF THE FRONT AND THE MODELS DEPICT A PRETTY VIGOROUS BOUNDARY AS IT SWEEPS INTO THE GREAT LAKES. GIVEN THE UNCERTAINTY WITH THE TIMING OF THE UPPER TROUGH PASSAGE WILL CONTINUE PRECIPITATION CHANCES SATURDAY INTO SUNDAY. RELATIVE STRONG AREA OF HIGH PRESSURE WILL BUILD INTO THE REGION BEHIND THE FRONT WITH SOLID COLD ADVECTION. WILL KEEP RELATIVELY COOL AND DRY FORECAST BEHIND THE TROUGH INTO THE EARLY PORTION OF NEXT WEEK. GRAHAM .GRR...NONE.
In the hours before
Special weather statement, Sep 10, 11:22 AM EDT, 5 hours 21 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-111000- HAZARDOUS WEATHER POTENTIAL STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1122 AM EDT TUE SEP 10 2002 ...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN FOR THIS AFTERNOON AND TONIGHT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS. HAZARDS... THUNDERSTORMS WILL BE POSSIBLE ACROSS THE SOUTHWEST QUARTER OF LOWER MICHIGAN THIS AFTERNOON...SOME OF WHICH HAVE THE POSSIBILITY TO BE SEVERE. THE THREAT FOR SEVERE STORMS LOOKS TO BE SMALL...BUT THERE IS THE CHANCE THAT A FEW STORMS WILL APPROACH SEVERE LEVELS. MOST STORMS THAT DEVELOP TODAY WILL REMAIN BELOW SEVERE LEVELS...WITH BRIEF HEAVY RAIN...CLOUD TO GROUND LIGHTNING STRIKES AND WIND GUSTS TO AROUND 40 MPH BEING THE MAIN THREATS. THE STRONGEST OF STORMS MAY CONTAIN WINDS GUSTS TO NEAR 60 MPH AND HAIL TO NEAR THREE QUARTERS OF AN INCH. THE TIME FRAME WHERE STORMS WILL BE POSSIBLE TODAY EXTENDS FROM NOON THROUGH 800 PM. THUNDERSTORM MOVEMENT WILL BE TO THE EAST AT 30 MPH. DISCUSSION... A COLD FRONT WILL MOVE THROUGH SOUTHWEST LOWER MICHIGAN THIS AFTERNOON AND EVENING AND INTERACT WITH AN UNSTABLE AIR MASS. THE FRONT WILL MOVE SOUTH OF THE AREA THIS EVENING...ENDING THE THREAT FOR THUNDERSTORMS. SPOTTER ACTIVATION... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING. ...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR WEDNESDAY THROUGH SATURDAY... AT THIS TIME...HAZARDOUS WEATHER IS NOT EXPECTED IN THE OUTLOOK PERIOD OF WEDNESDAY THROUGH SATURDAY. RJD MJS
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 5:01 PM EDT | Severe Thunderstorm Warning | GRR | Clinton | 29 min |
| Sep 10, 5:23 PM EDT | Severe Thunderstorm Warning | GRR | Jackson | 37 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.